Alert archive / Mississippi / Flash Flood Warnings in 2014

Flash Flood Warning 117, NWS Memphis, TN

August 17, 2014Coahoma County, Panola County, Quitman County, Mississippi

NWS Memphis, TN issued this flash flood warning at Aug 17, 2014, 9:29 AM CDT for Coahoma County, Panola County, Quitman County, Mississippi. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 17, 2014, 9:29 AM CDT (14:29 UTC)
Expired
Aug 17, 2014, 12:30 PM CDT
In force
3 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties Coahoma County, MS, Panola County, MS, Quitman County, MS

The radar

The Memphis radar (KNQA), 125 km from the middle of the area, began a volume at 14:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 2.5 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2014-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1443 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2014-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1443 J/kg
Mixed-layer CIN
-108 J/kg
Mixed-layer LCL
1242 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

833 
WGUS54 KMEG 171429
FFWMEG
MSC027-107-119-171730-
/O.NEW.KMEG.FF.W.0117.140817T1429Z-140817T1730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
929 AM CDT SUN AUG 17 2014

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN COAHOMA COUNTY IN NORTHWEST MISSISSIPPI...
  WESTERN PANOLA COUNTY IN NORTHWEST MISSISSIPPI...
  QUITMAN COUNTY IN NORTHWEST MISSISSIPPI...

* UNTIL 1230 PM CDT

* AT 929 AM CDT...DOPPLER RADAR ESTIMATES 2 TO 4 INCHES OF RAINFALL
  HAS OCCURRED OVER THE PAST 3 HOURS. SHOWERS AND THUNDERSTORMS WILL
  PRODUCE AN ADDITIONAL 1 TO 3 INCHES OF RAIN OVER THE NEXT 3 HOURS.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BATESVILLE
  AND CLARKSDALE.

 THIS WARNING ALSO INCLUDES AREAS NEAR BEAVERDAM LAKE...FLOWER LAKE
  AND MOON LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE
INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE
USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS
POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING
FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT FLASH FLOODING ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3440 9059 3448 8987 3419 8986 3416 9013
      3415 9014 3408 9061

$$
2 follow-up statements
381 
WGUS74 KMEG 171611
FFSMEG

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1111 AM CDT SUN AUG 17 2014

MSC027-107-119-171730-
/O.CON.KMEG.FF.W.0117.000000T0000Z-140817T1730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
QUITMAN MS-PANOLA MS-COAHOMA MS-
1111 AM CDT SUN AUG 17 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1230 PM CDT FOR
EASTERN COAHOMA...WESTERN PANOLA AND QUITMAN COUNTIES...

AT 1110 AM CDT... 4 TO 6 INCHES OF RAINFALL HAS OCCURRED IN THE 
WARNED AREA THIS MORNING. SHOWERS AND THUNDERSTORMS WILL PRODUCE AN 
ADDITIONAL 1 TO 3 INCHES OF RAIN OVER THE NEXT HOUR.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BATESVILLE
AND CLARKSDALE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE
INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE
USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS
POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING
FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3440 9059 3448 8987 3419 8986 3416 9013
      3415 9014 3408 9061

$$
914 
WGUS74 KMEG 171721
FFSMEG

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1221 PM CDT SUN AUG 17 2014

MSC027-107-119-171731-
/O.EXP.KMEG.FF.W.0117.000000T0000Z-140817T1730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
QUITMAN MS-PANOLA MS-COAHOMA MS-
1221 PM CDT SUN AUG 17 2014

...THE FLASH FLOOD WARNING WILL EXPIRE AT 1230 PM CDT FOR EASTERN
COAHOMA...WESTERN PANOLA AND QUITMAN COUNTIES...

THE HEAVY RAINFALL WHICH PROMPTED THE WARNING HAS DIMINISHED ACROSS
THE WARNED AREA. THUS THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO
EXPIRE.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

LAT...LON 3440 9059 3448 8987 3419 8986 3416 9013
      3415 9014 3408 9061

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Aug 17, 6:38 AM CDT, 2 hours 51 minutes earlier.

Area forecast discussion, Aug 17, 6:38 AM CDT, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
638 AM CDT SUN AUG 17 2014

.UPDATE...
UPDATED TO ADD 12Z AVIATION DISCUSSION.

&&

.PREV DISCUSSION... /ISSUED 435 AM CDT SUN AUG 17 2014/

DISCUSSION...

AN UPPER LEVEL LOW PRESSURE SYSTEM CENTERED NEAR ST. LOUIS
MISSOURI EARLY THIS MORNING WILL CONTINUE TO MOVE SLOWLY
SOUTHEASTWARD TODAY. ENHANCED MID LEVEL FORCING COMBINED WITH
INCREASING INSTABILITY SHOULD RESULT IN THE DEVELOPMENT OF
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS TODAY. THE
GREATEST STORM POTENTIAL SHOULD EXIST ACROSS NORTHWEST TENNESSEE
IN CLOSEST PROXIMITY TO THE GREATEST FORCING ALOFT. LATEST MODEL
GUIDANCE SUGGESTS THAT MODERATE INSTABILITY SHOULD DEVELOP WITH
MIXED LAYER CAPE VALUES AROUND 2500 J/KG. MID LEVEL LAPSE RATES
APPEAR TO REMAIN RATHER POOR...BUT AS LOW LEVEL LAPSE RATES
STEEPEN...A FEW STORMS MAY BECOME STRONG TO SEVERE. THE PRIMARY
THREATS FROM ANY STRONG/SEVERE STORM WOULD BE STRONG GUSTY WINDS. HEAVY
RAINFALL AND LOCALIZED FLASH FLOODING WILL ALSO BE A CONCERN AS
PWAT VALUES EXCEED 2 INCHES. THE GREATEST POTENTIAL FOR STRONG TO
SEVERE STORMS SHOULD REMAIN ACROSS OUR NORTHERN TIER COUNTIES.
PLAN TO CONTINUE THE MENTION IN THE LATEST HWO. THE BEST STORM
CHANCES WILL SHIFT EAST THIS EVENING WITH POPS TRAILING OFF TO THE
WEST DURING THE NIGHT. HIGH TEMPERATURES SHOULD BE HELD DOWN
ACROSS NORTHERN AREAS DUE TO CLOUDS AND PRECIPITATION CHANCES.
FURTHER SOUTH...HIGH TEMPERATURES SHOULD REACH NEAR SEASONAL
LEVELS.

THE SHORTWAVE TROUGHING SHOULD EXTEND ACROSS SOUTHEASTERN PORTIONS
OF THE MID SOUTH ON MONDAY. ONCE AGAIN...DAYTIME HEATING SHOULD
LEAD TO MODERATE INSTABILITY AND RESULT IN SCATTERED SHOWERS AND
THUNDERSTORMS ACROSS THE AREA. THE GREATEST CHANCES SHOULD SHIFT
SOUTHEASTWARD AS COMPARED TO TODAY...WITH THE HIGHEST COVERAGE
EXPECTED ACROSS NORTHEAST MISSISSIPPI. A STRONG STORM CANNOT BE
RULED OUT BY MONDAY AFTERNOON OVER THESE LOCATIONS WITH GUSTY
WINDS AND HEAVY RAINFALL.

ANOTHER MID LEVEL SHORTWAVE WILL BE SHIFTING SOUTHEASTWARD ACROSS
THE MIDDLE MISSISSIPPI VALLEY ON TUESDAY. THIS FEATURE SHOULD HELP
TO TRIGGER SCATTERED SHOWERS AND THUNDERSTORMS OVER NORTHERN AREAS
AGAIN BY AFTERNOON. ELSEWHERE...ONLY SLIGHT CHANCES FOR SHOWERS
AND THUNDERSTORMS ARE POSSIBLE WHERE MID LEVEL FORCING REMAINS
WEAKER.

UPPER LEVEL RIDGING WILL BEGIN TO STRENGTHEN OVER THE FORECAST
AREA BY MID WEEK AND PERSIST INTO NEXT WEEKEND. THIS WILL HELP TO
SUPPRESS CONVECTION AND RESULT IN INCREASINGLY DRY AND HOT WEATHER
THROUGH THE END OF NEXT WEEK. TEMPERATURES SHOULD RETURN TO
SLIGHTLY ABOVE AVERAGE LEVELS DURING THE LATTER PORTION OF THE
FORECAST PERIOD. A WEAK BACKDOOR COLD FRONT WILL APPROACH FROM THE
EAST AS UPPER TROUGHING DEVELOPS ALONG THE MID ATLANTIC COAST.
THIS WILL RESULT IN SLIGHT CHANCES FOR SHOWERS AND THUNDERSTORMS
RETURNING TO EASTERN AREAS BY NEXT WEEKEND. CONDITIONS SHOULD
REMAIN SEASONABLY HOT AND HUMID THROUGH THE END OF THE EXTENDED
FORECAST PERIOD.

JLH

&&

.AVIATION...
12Z TAF CYCLE

MAINLY VFR CONDITIONS EXPECTED TO PREVAIL THROUGH THE PERIOD. UPPER
LEVEL SHORTWAVE TROUGHS COMBINED WITH DAYTIME INSTABILITY
ANTICIPATED TO RESULT IN VCSH AT MKL THIS MORNING AND VCTS AT ALL
SITES AFTER 17/17Z. CONFIDENCE WITH TIMING/COVERAGE OF
SHOWERS AND THUNDERSTORMS REMAINS TOO LOW TO MENTION TEMPOS IN
TAFS AT THIS TIME. LIGHT SSW/SW WINDS WILL INCREASE TO 10-12 KTS
TODAY AND DIMINISH TO 4-6 KTS AFTER 18/01Z.

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Aug 17, 4:43 AM CDT, 4 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
443 AM CDT SUN AUG 17 2014

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-181145-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
443 AM CDT SUN AUG 17 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS THE
MID SOUTH TODAY. THE HIGHEST POTENTIAL FOR STRONG TO SEVERE STORMS
WILL BE ACROSS NORTHERN PORTIONS OF THE MID SOUTH. THE PRIMARY
THREATS WILL BE LOCALIZED DAMAGING WINDS ALONG WITH HEAVY RAINFALL
AND LOCALIZED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

LIMITED SPOTTER ACTIVATION MAY BE NEEDED ACROSS THE NORTHERN
PORTIONS OF THE MID SOUTH TODAY.

JLH

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 11:07 AM CDTFlash Flood WarningMEGAlcorn, Prentiss, Tippah3 hr

Nearby

Flash Flood Warnings in Mississippi, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.